Classical Strings in Ten Dimensions

Hughston, L P and Shaw, W T. 1987. Classical Strings in Ten Dimensions. Proceedings of the Royal Society of London. A. Mathematical and Physical Sciences, 414(1847), pp. 423-431. ISSN 0080-4630 [Article]

No full text available

Abstract or Description

This article analyses the motion of a classical relativistic string in flat complex ten-dimensional space-time. A general solution is presented for the equations of motion. The solution is given in terms of essentially freely specifiable functions. In deriving these results extensive use is made of spinors for ten dimensions, the basic properties of which are described in some detail. In particular, a significant role is played by those spinors in ten dimensions that satisfy the ‘purity’ property of E. Cartan. These constitute an eleven-dimensional algebraic variety V in the sixteen-dimensional linear space of reduced (Weyl) spinors for the group SO(10). A general classical relativistic string in ten dimensions can be represented by means of a set of arbitrarily specifiable twice-differentiable curves in V. As a by-product of the investigation a general solution is also given for the equations of motion of a classical relativistic string in eight­-dimensional space-time. Seldom have thinkers become so absorbed in revery, or so far estranged from reality, as to imagine for our space a number of dimensions exceeding the three of the given space of sense...(Ernst Mach, 1906)

Item Type:


Identification Number (DOI):

Departments, Centres and Research Units:



8 December 1987Published

Item ID:


Date Deposited:

14 Mar 2022 11:36

Last Modified:

14 Mar 2022 11:36

Peer Reviewed:

Yes, this version has been peer-reviewed.


Edit Record Edit Record (login required)